Acta Mathematica Vietnamica

, Volume 44, Issue 1, pp 31–49 | Cite as

Rigid Ideals in Gorenstein Rings of Dimension One

  • Craig HunekeEmail author
  • Srikanth B. Iyengar
  • Roger Wiegand


Motivated by a conjecture of Huneke and Wiegand concerning torsion in tensor products of modules over local rings, we investigate the existence of ideals I in a one-dimensional Gorenstein local ring R satisfying \(\text {Ext}^{1}_{R}(I,I)= 0\).


Complete intersection ring Gorenstein ring Rigid module Tensor product Torsion 

Mathematics Subject Classification (2010)

13D07 13C14 13C99 



We thank Adam Boocher, Olgur Celikbas, and Graham Leuschke for helpful comments during the preparation of this work. We also are grateful to various referees for their detailed comments on an earlier version of this paper.

Funding Information

This article is based on work supported by the National Science Foundation under Grant No. 0932078000, while the authors were in residence at the Mathematical Sciences Research Institute in Berkeley, California, during the Fall semester of 2012. The first author was partially supported by NSF grant DMS-1460638; the second author partly supported by NSF grant DMS-1700985; the third author partly supported by Simons Collaboration Grants 209213 and 426885.


  1. 1.
    Auslander, M.: Modules over unramified regular local rings. Illinois J. Math. 5, 631–647 (1961)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Auslander, M.: Functors and Morphisms Determined by Objects. In: Representation Theory of Algebras (Proceedings Conference, Temple Univ., Philadelphia, PA., 1976), 1–244. Lecture Notes in Pure Appl. Math., p 37. Dekker, New York (1978)Google Scholar
  3. 3.
    Bass, H.: On the ubiquity of Gorenstein rings. Math. Z. 82, 8–28 (1963)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bourbaki, N.: Commutative Algebra. Chapters 8 and 9, Elements of Mathematics. Springer-Verlag, Berlin (2006)zbMATHGoogle Scholar
  5. 5.
    Bruns, W., Herzog, J.: Cohen-Macaulay Rings Cambridge Studies in Advanced Mathematics, vol. 39. Cambridge University Press, Cambridge (1993)Google Scholar
  6. 6.
    Buchweitz, R.-O.: Contributions à la théorie des singularités: Déformations de Diagrammes, Déploiements et Singularités très rigides, Liaison algébrique. Thesis, University of Paris. available at
  7. 7.
    Celikbas, O.: Vanishing of Tor over complete intersections. J. Commut. Algebra 3, 169–206 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Celikbas, O., Wiegand, R.: Vanishing of Tor, and why we care about it. J. Pure Appl. Algebra 219, 429–448 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Iarrobino, A., Emsalem, J.: Some zero-dimensional generic singularities; finite algebras having small tangent space. Compositio Math. 36, 145–188 (1978)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Garcí a-Sánchez, P.A., Leamer, M.J.: Huneke-wiegand Conjecture for complete intersection numerical semigroup rings. J. Algebra 391, 114–124 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Goto, S., Takahashi, R., Taniguchi, N., Truong, H.L.: Huneke-wiegand conjecture and change of rings. J. Algebra 422, 33–52 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Herzinger, K.: The number of generators for an ideal and its dual in a numerical semigroup. Comm. Algebra 27, 4673–4690 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Herzog, J.: Homological properties of the modules of differentials. Soc. Bras. Mat., Rio de Janeiro, pp. 33–64 (1981)Google Scholar
  14. 14.
    Huneke, C., Ulrich, B.: Algebraic linkage. Duke Math. J. 56, 415–429 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Huneke, C., Ulrich, B.: The structure of linkage. Ann. Math. 126, 277–334 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Huneke, C., Wiegand, R.: Tensor products of modules and the rigidity of Tor. Math. Ann. 299, 449–476 (1994); Correction: Math. Ann. 338, 291–293 (2007)Google Scholar
  17. 17.
    Huneke, C., Jorgensen, D.A.: Symmetry in the vanishing of Ext over Gorenstein rings. Math. Scand. 93, 161–184 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Knörrer, H.: Cohen-Macaulay modules on hypersurface singularities. I. Invent. Math. 88, 153–164 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Lindo, H.: Trace ideals and centers of endomorphism rings of modules over commutative rings. J. Algebra 482, 102–130 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Peskine, C., Szpiro, L.: Liaison des variétés algébriques. I. Invent. Math. 26, 271–302 (1974)CrossRefzbMATHGoogle Scholar
  21. 21.
    Watanabe, J.: A note on Gorenstein rings of embedding codimension three. Nagoya Math. J. 50, 227–232 (1973)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Institute of Mathematics, Vietnam Academy of Science and Technology (VAST) and Springer Nature Singapore Pte Ltd. 2019

Authors and Affiliations

  • Craig Huneke
    • 1
    Email author
  • Srikanth B. Iyengar
    • 2
  • Roger Wiegand
    • 3
  1. 1.Department of MathematicsUniversity of VirginiaCharlottsvilleUSA
  2. 2.Department of MathematicsUniversity of UtahSalt Lake CityUSA
  3. 3.Department of MathematicsUniversity of NebraskaLincolnUSA

Personalised recommendations